Indiana, 2011

Flash Flood in Indiana, September 26, 2011

September 26, 2011 · NWS LMK · 1 event in 1 county or zone

A strong disturbance rotating around a deep cutoff low located over Chicago brought widespread heavy rains and isolated flash flooding to southern Indiana. A very slow moving line of thunderstorms brought 2 to 3 inches of rain within several hours to a large portion of southwestern Indiana west of interstate 65.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A strong disturbance rotating around a deep cutoff low located over Chicago brought widespread heavy rains and isolated flash flooding to southern Indiana. A very slow moving line of thunderstorms brought 2 to 3 inches of rain within several hours to a large portion of southwestern Indiana west of interstate 65. Across Clark County, located just north of Louisville, 4 inches of rain fell over a 4 hour period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Sep 26, 2:07 AM EST, 1 hour 38 minutes earlier.

Area forecast discussion, Sep 26, 2:07 AM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
307 AM EDT MON SEP 26 2011

.SHORT TERM (TODAY AND TONIGHT)...

A CLOSED LOW WILL REMAIN NEARLY STATIONARY ACROSS NORTHERN ILLINOIS
THROUGH TUESDAY MORNING. LOW PRESSURE NOW NEAR INDIANAPOLIS WILL
MOVE NORTH INTO MICHIGAN THIS AFTERNOON.

THE COLD FRONT THAT BROUGHT WIDESPREAD RAIN EARLIER THIS MORNING
WILL SLOWLY MOVE SOUTHEAST ACROSS THE BLUEGRASS AND LAKE CUMBERLAND
REGIONS BY LATER THIS MORNING. WIDESPREAD SHOWERS AND THUNDERSTORMS
WILL MOVE SOUTHEAST OF THE OHIO RIVER BY DAWN...AND EXIT OUR EASTERN
COUNTIES BY EARLY AFTERNOON.

VERY HEAVY RAINFALL FELL EARLY THIS MORNING ALONG THE OHIO RIVER AND
ACROSS SOUTHWESTERN INDIANA. SOME LOCATIONS RECEIVED UP TO THREE
INCHES. BUT AMOUNTS TOWARDS OUR EASTERN BORDER WILL BE
LOWER...APPROACHING AN INCH BY EARLY AFTERNOON.

MUCH DRIER AIR WILL ARRIVE BY LATE MORNING. CLEAR TO PARTLY CLOUDY
SKIES WILL DEVELOP LATER TODAY AS THE DRY SLOT ASSOCIATED WITH THE
CIRCULATION ACROSS ILLINOIS WRAPS NORTHEAST ACROSS THE LOWER OHIO
VALLEY.

WINDS WILL BECOME WESTERLY THIS AFTERNOON AND RANGE FROM 5 TO 10
MPH. HIGHS WILL REACH THE UPPER 60S.

.LONG TERM (TUESDAY - SUNDAY)...

THE LARGE UPPER LOW WILL MOVE LITTLE BY TUESDAY MORNING...CENTERING
ITSELF NEAR CHICAGO. MORE SHORTWAVE ENERGY IS PROGGED TO ROTATE
AROUND THE SRN/WRN PERIPHERY OF THE UPPER LOW TUESDAY - WEDNESDAY.
THIS COULD SPARK MORE SCATTERED TO ISOLATED RAIN SHOWERS ACROSS THE
NRN PORTION OF THE CWA...MAINLY OUR SOUTHERN INDIANA COUNTIES. MOST
AREAS WILL REMAIN DRY THOUGH. HAVE SLIGHT-LOW CHC POPS THRU
WEDNESDAY EVENING...WITH DRY CONDITIONS THE REST OF THE LONG TERM.
THURSDAY NIGHT MAY BE THE ONLY HICCUP IN THE DRY EXTENDED AS A
REINFORCING TROUGH DROPS SE OUT OF MANITOBA AND ACROSS THE GREAT
LAKES. HOWEVER LOOKS LIKE MOST OF THE PRECIP WITH IT WOULD STAY
CLOSER TO THE SFC LOW...WELL TO OUR N. KEPT THRS NIGHT DRY FOR NOW.

BEHIND THIS TROUGH...A COOL CANADIAN SFC HIGH WILL SETTLE INTO THE
REGION FROM FRIDAY THROUGH THE WEEKEND. COOL TEMPS AND CLEAR SKIES
SHOULD BE THE RULE...WITH TEMPS EVEN DROPPING DOWN TO AROUND 40 IN
ISOLATED SHELTERED LOCATIONS BOTH SAT AND SUN MORNINGS. HIGHS IN THE
VERY LOW 70S FRIDAY SHOULD BE THE RULE...WITH MID-UPPER 60S (RIGHT
AROUND 70 IN SPOTS) SAT-SUN.

&&

.AVIATION (00Z TAF ISSUANCE)...

WIDESPREAD SHOWERS AND STORMS WILL CONTINUE AT SDF AND BWG THROUGH
AROUND 8Z WITH VARIABLE WINDS AROUND 25KT AND MVFR VISIBILITIES AND
CEILINGS.

AT LEXINGTON...EXPECT SHOWERS AND STORMS TO CONTINUE THROUGH 11Z.

MVFR CIGS WILL CONTINUE AT OUR TAF SITES THROUGH 15Z AS WINDS SWITCH
TO THE SOUTHWEST BEHIND A COLD FRONT THAT WILL MOVE ACROSS THE
REGION.

AFTER 15Z...PARTIAL CLEARING IS EXPECTED AND VFR FLYING CONDITIONS
ARE EXPECTED. SKIES MAY BECOME MOSTLY CLOUDY AFTER 00Z TUESDAY AS
WRAP AROUND STRATO-CU MOVES ACROSS SDF AND LEX.

OVERNIGHT...EXPECT WEST WINDS OF 10 MPH.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

SHORT TERM........JSD
LONG TERM.........AL
AVIATION..........JSD
Hazardous weather outlook, Sep 26, 2:52 AM EST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
352 AM EDT MON SEP 26 2011

KYZ027>029-033>043-045>049-053>057-061>067-070>078-081-082-270800-
GRAYSON KY-HARDIN KY-BULLITT KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
352 AM EDT MON SEP 26 2011 /252 AM CDT MON SEP 26 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THE EARLY AFTERNOON
HOURS. OCCASIONAL CLOUD TO GROUND LIGHTNING MAY ACCOMPANY ANY
STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

INZ078-079-090>092-KYZ024-025-030>032-270800-
SCOTT IN-JEFFERSON IN-HARRISON IN-FLOYD IN-CLARK IN-
BRECKINRIDGE KY-MEADE KY-JEFFERSON KY-OLDHAM KY-TRIMBLE KY-
352 AM EDT MON SEP 26 2011 /252 AM CDT MON SEP 26 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

HEAVY RAINS EARLIER THIS MORNING MAY LEAD TO LOCALIZED FLOODING
OF LOW WATER CROSSINGS AND SMALLER STREAMS. SCATTERED
THUNDERSTORMS WITH OCCASIONAL CLOUD TO GROUND LIGHTNING WILL
CONTINUE THROUGH THE MID MORNING HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT EXCESSIVE RAIN AMOUNTS OR FLOODING TO THE
NATIONAL WEATHER SERVICE.

INZ076-077-083-084-089-KYZ023-026-270800-
ORANGE IN-WASHINGTON IN-DUBOIS IN-CRAWFORD IN-PERRY IN-HANCOCK KY-
OHIO KY-
352 AM EDT MON SEP 26 2011 /252 AM CDT MON SEP 26 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Sep 25, 11:54 PM EST, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1254 AM EDT MON SEP 26 2011

KYZ029>031-260545-
BULLITT-JEFFERSON-OLDHAM-
1254 AM EDT MON SEP 26 2011

...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...TORRENTIAL RAIN...
AND 40 MPH WINDS...

AT 1253 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PROSPECT...TO
OKOLONA...AND TO SHEPHERDSVILLE...MOVING NORTHEAST AT 50 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN WITH RAINFALL
RATES OF AROUND TWO INCHES PER HOUR...AND GUSTY WINDS OF AROUND 30
TO 40 MPH ARE EXPECTED WITH THESE STORMS.

* THESE STORMS WILL ALSO IMPACT...
  ST. MATTHEWS...
  PROSPECT...
  OKOLONA...
  LYNDON...
  LOUISVILLE...
  SOLITUDE AND RIVER BLUFF...
  MOUNT WASHINGTON AND HUNTERS HOLLOW...
  WHITFIELD AND THIXTON...
  ROUTT AND ORCHARD GRASS HILLS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

&&

LAT...LON 3851 8535 3840 8532 3836 8529 3831 8533
      3829 8546 3826 8541 3823 8541 3811 8543
      3809 8547 3801 8551 3798 8550 3793 8555
      3789 8581 3795 8587 3794 8589 3827 8576
      3830 8567 3842 8562
TIME...MOT...LOC 0454Z 217DEG 44KT 3840 8565 3818 8569
          3800 8580

AL
Special weather statement, Sep 26, 12:36 AM EST, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
136 AM EDT MON SEP 26 2011

INZ090-091-KYZ024-025-028>030-260600-
BRECKINRIDGE-BULLITT-FLOYD-HARDIN-HARRISON-JEFFERSON-MEADE-
136 AM EDT MON SEP 26 2011

...HEAVY SHOWERS AND THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY
RAIN...AND 40 MPH WINDS...

AT 133 AM EDT/1233 AM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING HEAVY SHOWERS AND THUNDERSTORMS ALONG A LINE EXTENDING
FROM NEAR CORYDON TO NEAR LEITCHFIELD...MOVING NORTHEAST AT 50 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL RATES OF AROUND ONE
INCH PER HOUR...AND GUSTY WINDS OF AROUND 35 TO 40 MPH ARE EXPECTED
WITH THIS LINE.

* THESE SHOWERS AND STORMS WILL ALSO IMPACT...
  VALLEY STATION...
  ST. MATTHEWS...
  SHIVELY...
  PROSPECT...
  PLEASURE RIDGE PAR...
  EDWARDSVILLE AND HOWARD...
  VERTREES AND STITES...
  FOUR CORNERS AND CUPIO...
  LOUISVILLE INTERNATIONAL AIRPORT AND FORT KNOX...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE AWARE THAT A GUST FRONT PRECEDING THESE SHOWERS AND STORMS MAY
GENERATE GUSTY WINDS BEFORE THE ARRIVAL OF ANY RAIN.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3792 8625 3825 8606 3834 8578 3829 8579
      3827 8574 3832 8566 3838 8564 3836 8559
      3817 8562 3776 8590 3759 8648 3760 8647
      3761 8648
TIME...MOT...LOC 0535Z 236DEG 50KT 3818 8597 3792 8606
          3765 8632

AL
Local storm report, Sep 26, 2:09 AM EST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
309 AM EDT MON SEP 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 AM     FLASH FLOOD      LOUISVILLE              38.22N  85.74W
09/26/2011                   JEFFERSON          KY   BROADCAST MEDIA

            HIGH WATER RESCUES NEAR DUMENSIL ST AND HWY 264...AS
            WELL AS 7TH ST AND HILL ST

&&

EVENT NUMBER LMK1101134

AL
Local storm report, Sep 26, 3:05 AM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
405 AM EDT MON SEP 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 AM     FLASH FLOOD      LOUISVILLE              38.22N  85.74W
09/26/2011                   JEFFERSON          KY   BROADCAST MEDIA

            WATER RESCUE TAKING PLACE AT 15TH STREET AND
            BRECKINRIDGE

&&

EVENT NUMBER LMK1101135

AL

The radar

The Louisville radar (KLVX), 39 km away, was scanning. The volume nearest the first event began at 08:43 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Clark

When
September 26, 3:45 AM EST
Where
Clark County, 1.36 mi S of Clarksville to 1.28 mi NNW of Bonnenburger
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.301, -85.765

Several hours of repeated thunderstorms brought isolated flash flooding to urbanized Jeffersonville. A portion of Eastern Blvd was flooded. High water briefly closed the intersection of Capital Hills Drive and Penn Street.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338442.